Jump to content

Anaphylaxis and POTS


Dizzy Dame
 Share

Recommended Posts

Hey Guys,

Sorry to ask, but I was wondering if any of you have anaphylaxic reactions to anything, and if so, how they are different from a bad crash.

I found out today that my latex allergy is anaphylaxic. My doctor prescribed an epi-pen to use as needed, but when she described the symptoms of anaphylaxis, it sounded identical to a tachy crash (you know... grey outs, fast heart beat, hypotension).

So I was wondering if anyone has this problem and can give me some tips on how to tell the difference. I would hate to inject the epi-pen when it wasn't an allergic reaction, I'm worried it would end up doing harm.

Thanks,

Lauren

Link to comment
Share on other sites

Hi Lauren,

I'm new here, so wanted to say hi. Also, it's curious that you mentioned the anaphylaxis as (if you read my story) this is how everythin started for me. I got bitten by a spider, I went into anaphylactic shock within minutes. I experienced severe dizziness, tachycardia, numbness, etc. When you have anaphylaxis, your body goes into shock and it's unable to regulate your BP as all blood vessels open at the same time. Your body is attacking itself, in this case your central nervous sytem. Based on my experience, I'd say that the difference is that your throat starts to close and thus you have difficulty breathing -not to be confused with shortness of breath due to tachy- you may experience voice hoarness as well. Nonetheless, I've been told by by allergist that when in doubt use the epi-pen (yes, now I carry not one but several, which I have a different locations plus always one with me). Another sx that you may experience during anaphylaxis is hives -but it's not always present- also usually -but not always- it's very sudden.

I started with anaphylaxis three months ago. Today I still have OI and dizzy "episodes" with increased tachycardia and feeling that I'm going to faint. Although it's similar, it's different from the allergic reaction I experienced three months ago and that triggered my current problems.

Hope this helps, I'm not a Dr or anything like it but this is my experience.

Link to comment
Share on other sites

Hi Lauren,

I'm new here, so wanted to say hi. Also, it's curious that you mentioned the anaphylaxis as (if you read my story) this is how everythin started for me. I got bitten by a spider, I went into anaphylactic shock within minutes. I experienced severe dizziness, tachycardia, numbness, etc. When you have anaphylaxis, your body goes into shock and it's unable to regulate your BP as all blood vessels open at the same time. Your body is attacking itself, in this case your central nervous sytem. Based on my experience, I'd say that the difference is that your throat starts to close and thus you have difficulty breathing -not to be confused with shortness of breath due to tachy- you may experience voice hoarness as well. Nonetheless, I've been told by by allergist that when in doubt use the epi-pen (yes, now I carry not one but several, which I have a different locations plus always one with me). Another sx that you may experience during anaphylaxis is hives -but it's not always present- also usually -but not always- it's very sudden.

I started with anaphylaxis three months ago. Today I still have OI and dizzy "episodes" with increased tachycardia and feeling that I'm going to faint. Although it's similar, it's different from the allergic reaction I experienced three months ago and that triggered my current problems.

Hope this helps, I'm not a Dr or anything like it but this is my experience.

Thanks so much. From what you've said, there sound like there are differences between the two.

Since you've used epi-pens before, do they really help?

Link to comment
Share on other sites

"Does it really help?"

Hi, yep as the epi-pen will immediately stop the process and open your airwaves (you still need to go to the ER though - or what's recommended, use the epi-pen and call an ambulance). If it wasn't because I had an epi-pen handy at that time......I wouldn't be here today. It did save my life

Link to comment
Share on other sites

Epi-Pens save lifes and are VERY easy to use and do not really hurt. The idea of putting a needle into the leg can be daunting. Trust me, if you are in anaphylaxis you will use it and find it to be easy to use AND make sure you HOLD IT IN for the full ten seconds at least to make sure you get as much of the epi as you can. It will save your life and at least hold you over till you get to the ER within a few minutes.

There is no comparison to POTS and anaphylaxis. I know this might not make sense, but you will know if you are in anaphylaxis. For me I feel an overwhelming sense of doom, am unable to breath combined with other symptoms of anaphylaxis. You have to stay calm as you can, use the epi and get the ER. I'm not sure if that helps too much...Do make sure you take your Epi-Pen everywhere with you and make sure all of the people that are normally around you are aware of your allergy, and what to do if you have a reaction and are unable or unconscious and need them to adminster the medicine for you.

Link to comment
Share on other sites

one thing that helps me is to lie down...if all the symptoms persist while prone, for me it's probably an allergic repsonse and not just POTS/NCS. I've been in anaphylaxis a few times, and as others have said the swelling in the throat and airways is very different, it's not just shortness of breath, it's an inability to pull the air in. I have asthma, so it feels like a severe asthma attack.

Nina

Link to comment
Share on other sites

Guest Finrussak

I understand that epi can be life-saving but what about the warnings to avoid epi on other dysautonomia sites as it will raise the heart rate a LOT. Should those with severe allergy and epipens have another emergency med handy to counter this??? Ive asked several Drs as I once carried an epipen due to severe penicillin allergy and a worsening latex allergy and a moderate peanut allergy and the 2 allergists and 1 immunologist and 2 of my regular drs all told me they would NOT re-do my expired Rx since my dx and worsening dysauto..!!! they said they preferred the paramedics to assess and administer all supportive meds. Im thinking this is due to my type of mixed dysautonomia where any stress (or no stress) provokes adrenergic episodes of high heart rates etc which is made worse by more adrenaline/epinephrine.

Im now wondering if I should insist on an epipen or epi kit and keep it handy for the paramedics OR if theyre slow in arriving?.While I will speak again to my docs, what are any of your NEGATIVE experiences with epipens due to non-POTS dysauto??

thanks

Link to comment
Share on other sites

Fin, there aren't better meds during an anaphalactic reaction--and it's often combined with benedryl. The purpose IS to speed everything up so that your body can clear the allergen and you can LIVE. This is not the same as an elective injection, such as when one uses them for dental work.

Nina

Link to comment
Share on other sites

Hi guys, I also have my epi-pen on "hold". The internal med doc I see says he has had patients with pots who have had complications with the use of the epi-pen so I need to wait to hear from the EP cardio whether or not it is advised for me and if not what I am supposed to do. Doesn't leave me in a safe position at all, especially as I have been waiting for an appointment to be schedualed with him since August and will likely be waiting a while longer.

This is just what is happening for me in my particular situation and should not reflect on anyone elses use of the epi-pen. I would think it would be safer to use it in an emergency regardless, but at this time I am without. Laura

Link to comment
Share on other sites

Guest Finrussak

thanks Laura, for a minute I thought I was the only one getting opposite medical advice. For now Ive heard back from 2 of the docs on my team who say that my liquid atarax (NOT benedryl due to the tachy it worsens) and tabs of prednisone in 1 mg doses to be taken seqientially to abate anaphylaxis; "would have to do" until paramedics arrive due to the real possibility of a stroke or sudden cardiac death due to epi provoked malignant hypertension/malignant tachy.

So for ME its a choice of which does me in?!? :):)

I still await the other docs opinions. Wonder how many more other than Laura and myself are in this situation?

Finette

Link to comment
Share on other sites

Hi Finette, Maybe that is one of the reasons why it is not recommended in my case: I have episodes of really high bp as well as high tachy with POTS? Good to know about the atarax and prednisone... I can ask about that as a possible alternative if I ever get in to see anyone! Much better than being given no alternative, I suppose! Thanks! Laura

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...